Allergic anaphylaxis due to subcutaneously injected heparin
Department of Dermatology, Venereology, and Allergology, University Hospital of Würzburg, Josef-Schneider-Str. 2, Würzburg, 97080, Germany
Allergy, Asthma & Clinical Immunology 2013, 9:1 doi:10.1186/1710-1492-9-1Published: 10 January 2013
Heparins are one of the most used class of anticoagulants in daily clinical practice. Despite their widespread application immune-mediated hypersensitivity reactions to heparins are rare. Among these, the delayed-type reactions to s.c. injected heparins are well-known usually presenting as circumscribed eczematous plaques at the injection sites. In contrast, potentially life-threatening systemic immediate-type anaphylactic reactions to heparins are extremely rare. Recently, some cases of non-allergic anaphylaxis could be attributed to undesirable heparin contaminants.
A 43-year-old patient developed severe anaphylaxis symptoms within 5–10 minutes after s.c. injection of enoxaparin. Titrated skin prick testing with wheal and flare responses up to an enoxaparin dilution of 1:10.000 indicated a probable allergic mechanism of the enoxaparin-induced anaphylaxis. The basophil activation test as an additional in-vitro test method was negative. Furthermore, skin prick testing showed rather broad cross-reactivity among different heparin preparations tested.
In the presented case, history, symptoms, and results of skin testing strongly suggested an IgE-mediated allergic hypersensitivity against different heparins. Therefore, as safe alternative anticoagulants the patient could receive beneath coumarins the hirudins or direct thrombin inhibitors. Because these compounds have a completely different molecular structure compared with the heparin-polysaccharides.